Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that last night. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But your head was aching yesterday, and you did take some aspirin last night.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medications were linked to reports of tinnitus. Is one of those medicines aspirin? And if so, should you stop taking it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been rumored to be connected to a variety of medications. But those rumors aren’t really what you’d call well-founded.

The common thought is that tinnitus is widely seen as a side effect of a diverse swath of medicines. But the truth is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:

  • Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.
  • Starting a new medication can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole ordeal is stressful enough to cause this sort of confusion.
  • Tinnitus is a relatively common condition. More than 20 million individuals cope with chronic tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough people will start using medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication due to the coincidental timing.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven connection between tinnitus and a few medications.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in some antibiotics. These powerful antibiotics are usually only used in special situations and are known as aminoglycosides. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medicine

Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might typically encounter.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin might have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Normally, high dosages are the significant issue. Tinnitus symptoms usually won’t be produced by standard headache dosages. But when you stop taking high doses of aspirin, luckily, the ringing tends to disappear.

Consult Your Doctor

There are some other medications that may be capable of causing tinnitus. And there are also some odd medicine mixtures and interactions that might produce tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.

That said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location